MAUDE Adverse Event Report: TELEFLEX MEDICAL EZ-IO POWER DRIVER; NEEDLE, HYPODERMIC, SINGLE LU

TELEFLEX MEDICAL EZ-IO POWER DRIVER; NEEDLE, HYPODERMIC, SINGLE LU
Model Number IPN915667
Medical Device Problem Code Complete Loss of Power (4015)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/01/2023
Type of Reportable Event Malfunction
Event or Problem Description
Reported issue: during a resuscitation, the driver lost power even though the led was still green.The needle was successfully inserted manually, patient was not injured or harmed due to the defect.Patient is alive; transferred to hospital in icu.
 
Additional Manufacturer Narrative
Qn#(b)(4).The device has not been returned for investigation.Teleflex will continue to monitor and trend related events.
 
Additional Manufacturer Narrative
(b)(4).The complaint cannot be confirmed since the device was not returned for investigation.However, a review of the certificate of compliance found that the driver was released in 09/2009 and therefore is greater than 13 years old.The ifu states, "the driver and its battery have a shelf life of 10 years." it is not recommended that a driver be used passed its shelf life.Based on the available information, it is likely that using the driver beyond its shelf life resulted in this complaint event.In-service has been requested.No other corrective/preventative actions will be assigned as user error likely either caused or contributed to the reported issue.Teleflex will continue to monitor and trend on complaints of this nature.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).The customer returned one ez-io 9058 driver; sn (b)(6).The returned sample was visually examined.Visual examination revealed the returned device was typical with no defects or anomalies observed.When the trigger was pulled, the driver was operable and a solid green led light was displaying.The driver was then subjected to simulated sawbone insertions per driver ifu.This functional test is used to determine whether the returned device still has the capability to power a 45mm ez-io needle set into a medium and/or hard bone.The 45mm ez-io needle set is used because it represents the worst case scenario for io insertion.Two sawbones with medium (50 lbs/ft^3) and hard (102 lbs/ft^3) hardness profiles with 3mm cortexes were used for the test.Each insertion was timed with a stopwatch while applying approximately 8 lbs.Of force on a weight scale.Approximately 5 to 8 lbs.Of force is necessary to penetrate bone.The driver experienced a complete stall during the first attempt in the medium sawbone testing.The driver was opened to test and record operating characteristics.Battery voltage measured at 15.3dc volts without being activated.Battery voltage measured as 8.4dc volts when button was activated and voltage reached a stable level.Stable is defined as when whole numbers (e.G., 6 volts, 7 volts, etc.) stop changing (ignoring numbers after the decimal point).The measured voltage is lower than the nominal specification of 18.2v for the battery pack upon release.This is expected after device use.For products manufactured by a third-party supplier, a review of the certificate of compliance is considered equivalent and can be performed in lieu of a dhr review.A review of the certificate of compliance was performed with no findings available.Two ifus were reviewed as a part of the complaint investigation.The ez-io driver ifu states, "as with any emergency medical device carrying a backup is strongly advised protocol", "ez-io power driver led will blink red when the trigger is activated and has only 10% of battery life remaining", and "purchase and replace the ez-io power driver when the red led begins blinking"."when storing the vascular access pak (vap), remove the trigger guard to prevent accidental activation of the ez-io power driver"."shelf life for the power driver is 10 years".The ez-io needle ifu states, "squeeze trigger and apply gentle, steady pressure.Important: do not use excessive force.Note: if ez-io power driver stalls and ez-io needle set will not penetrate the bone, operator may be applying too much downward pressure to penetrate bone." a review of the certificate of compliance found that the driver passed all the release criteria.The device was released in 09/2009 and is approximately 13.5 years old.A corrective action is not required at this time as a review of the certificate of compliance revealed the driver was used beyond its shelf life.Based on this, unintentional user error caused or contributed to this event.The reported complaint of the device did not work despite a green light displaying was confirmed based on the sample received.Functional testing of the returned device revealed the driver failed and experienced a loss of power.A review of the certificate of compliance showed that the device passed all release criteria.Additionally, it was revealed that the driver was used beyond its shelf life.The ifu states, "the driver and its battery have a shelf life of 10 years." it is not recommended that a driver be used passed its shelf life.This driver is greater than 13.5 years old according to the certificate of compliance.Therefore, based on this, unintentional user error caused or contributed to this event.No further action is required at this time.

Brand Name
EZ-IO POWER DRIVER
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LU
Manufacturer (Section D)
TELEFLEX MEDICAL
athlone
Manufacturer (Section G)
TELEFLEX MEDICAL
3015 carrington mill blvd
morrisville NC 27560
Manufacturer Contact
bryanna connelly
3015 carrington mill blvd
morrisville 27560
9194332672
MDR Report Key16648637
Report Number3011137372-2023-00069
Device Sequence Number12138372
Product Code FMI
UDI-Device Identifier10816000013813
UDI-Public10816000013813
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K180395
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN915667
Device Catalogue Number9058
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/03/2023
Supplement Date Received by Manufacturer04/18/2023
06/01/2023
Initial Report FDA Received Date03/30/2023
Supplement Report FDA Received Date04/19/2023
06/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NONE REPORTED.; NONE REPORTED.; NONE REPORTED.
Patient SexUnknown